Oklahoma, 2013

Tornadoes and Hail in Oklahoma, May 9, 2013

May 9, 2013 · NWS OUN · 6 events in 3 counties and zones

A weak frontal boundary was quasi-stationary near the I-40 corridor through the day, with moist and unstable air to its south. Several rounds of thunderstorms occurred throughout the afternoon and evening across the southern half of Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak frontal boundary was quasi-stationary near the I-40 corridor through the day, with moist and unstable air to its south. Several rounds of thunderstorms occurred throughout the afternoon and evening across the southern half of Oklahoma. Most were sub-severe, due to weak deep-layer wind shear, but a few produced marginally-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 9, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 9, 1:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT THU MAY 9 2013

.DISCUSSION...
COMPLEX WEATHER FORECAST THIS EVENING. MULTIPLE BOUNDARIES ARE IN
THE AREA AND CLOUDINESS HAS LIMITED WARMING. BUT MESOANALYSIS
SHOWS INSTABILITY HAS BEEN INCREASING AND CIN WEAKENING. 12Z OUN
SOUNDING SHOWED IT WOULD NOT TAKE MUCH WARMING TO ELIMINATE THE
CIN. WATER VAPOR SATELLITE ALSO SHOWS WHAT APPEARS TO BE A WAVE
MOVING THROUGH WEST TEXAS AND BEGINNING TO ENHANCE LIFT. OVERALL
RESULT SHOULD BE SCATTERED STORMS DEVELOPING THIS AFTERNOON AND
EVENING. INSTABILITY IS HIGH ENOUGH THAT SEVERE WEATHER WILL BE
POSSIBLE. STORM CHANCES WILL PERSIST INTO TOMORROW EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  55  76  51  73 /  50  20  10  10
HOBART OK         54  75  50  76 /  50  20  10  10
WICHITA FALLS TX  55  78  53  79 /  40  30  10  10
GAGE OK           49  71  48  74 /  30  10  10  20
PONCA CITY OK     56  73  50  74 /  50  20  10  20
DURANT OK         58  79  55  78 /  40  30  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 9, 10:55 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAY 9 2013

OKZ004>048-050>052-TXZ083>090-100000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS.

LOCATION...THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM HOLLIS TO ELK CITY
TO TALOGA TO MEDFORD.

TIMING...2 PM UNTIL MIDNIGHT

HAZARDS...LARGE HAIL TO BASEBALL DIAMETER...DAMAGING WIND...ISOLATED
TORNADOES.

DISCUSSION...
SURFACE MOISTURE WILL CONTINUE TO INCREASE THIS AFTERNOON SOUTH OF A
SLOWLY-MOVING COLD FRONT. CONVERGENCE ALONG THE FRONT...AND SURFACE HEATING
WITH ITS ASSOCIATED LOW-LEVEL INSTABILITY...WILL SUPPORT THE DEVELOPMENT
OF THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG INSTABILITY ALOFT WILL
THEN SUPPORT LARGE HAIL AND STRONG WINDS WITH MANY OF THE STORMS. SUPERCELL
STRUCTURES ARE EXPECTED IN SOME CASES...AND TORNADOES MAY OCCUR WITH THESE
STORMS...WHICH WILL BE MOST LIKELY ACROSS THE SOUTHWEST PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS THIS AFTERNOON. STORMS ARE EXPECTED TO WEAKEN WITHIN
SEVERAL HOURS AFTER SUNSET.

PROBABILITY TABLE...VALID THROUGH 700 AM CDT FRIDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE ARE LOW CHANCES FOR THUNDERSTORMS INTO THE WEEKEND. NONE ARE EXPECTED
TO BE SEVERE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM FRIDAY.

CMS

In the hours before

Special weather statement, May 9, 1:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CDT THU MAY 9 2013

OKZ038-092000-
COMANCHE OK-
232 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY
UNTIL 300 PM CDT...

AT 227 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES SOUTHEAST
OF CACHE AND NEAR FAXON...MOVING NORTHEAST AT 15 MPH. THESE STORMS
WILL AFFECT PORTIONS OF THE CITY OF LAWTON.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3441 9865 3459 9864 3469 9837 3449 9838
TIME...MOT...LOC 1927Z 237DEG 12KT 3454 9855 3449 9859

..SPEG.
Local storm report, May 9, 1:42 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          4 SE MINCO              35.27N 97.90W
05/08/2013                   GRADY              OK   BROADCAST MEDIA

            BRIEF TORNADO REPORTED BY KWTV AND A SPOTTER NETWORK
            STORM CHASER.

&&
Special weather statement, May 9, 2:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT THU MAY 9 2013

TXZ087-088-092045-
BAYLOR TX-KNOX TX-
316 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAYLOR AND
SOUTHEASTERN KNOX COUNTIES UNTIL 345 PM CDT...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOREE...
MOVING EAST-NORTHEAST AT 25 MPH. ALTHOUGH THE STRONGEST PART OF THE
STORM WILL PASS SOUTH OF BOMARTON... AREAS NEAR BOMARTON WILL BE
AFFECTED.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3340 9955 3350 9960 3351 9960 3368 9920
      3364 9918 3343 9909 3340 9924
TIME...MOT...LOC 2012Z 250DEG 24KT 3346 9948

..SPEG.
Special weather statement, May 9, 2:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT THU MAY 9 2013

OKZ027-039-092045-
GRADY OK-STEPHENS OK-
318 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRADY AND
NORTHWESTERN STEPHENS COUNTIES UNTIL 345 PM CDT...

AT 317 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF STERLING...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3457 9815 3468 9814 3468 9809 3478 9809
      3493 9786 3469 9769 3453 9812
TIME...MOT...LOC 2017Z 239DEG 26KT 3465 9811

..SPEG.
Special weather statement, May 9, 3:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT THU MAY 9 2013

OKZ038-039-044-092130-
COTTON OK-STEPHENS OK-COMANCHE OK-
406 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON...WESTERN
STEPHENS AND SOUTHEASTERN COMANCHE COUNTIES UNTIL 430 PM CDT...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF WALTERS...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3436 9829 3454 9832 3462 9797 3435 9793
TIME...MOT...LOC 2101Z 263DEG 15KT 3446 9822
Special weather statement, May 9, 3:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT THU MAY 9 2013

OKZ038-092215-
COMANCHE OK-
443 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY
UNTIL 515 PM CDT...

AT 442 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CACHE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3446 9867 3449 9867 3451 9866 3451 9871
      3457 9875 3480 9841 3457 9824 3442 9864
TIME...MOT...LOC 2142Z 238DEG 23KT 3454 9863

..SPEG.

The radar

The Altus AFB radar (KFDR), 33 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Tornado, Kiowa

When
May 9, 4:00 PM CST
Where
Kiowa County, Snyder
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
34.660, -98.950

A brief, weak landspout tornado was observed in Snyder. This tornado caused minor damage to a carport. The time of this tornado is estimated.

Hail, Caddo

When
May 9, 4:36 PM CST
Where
Caddo County, 2.91 mi ESE of Carnegie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.090, -98.550

Hail, Caddo

When
May 9, 4:44 PM CST
Where
Caddo County, 3.24 mi NNW of Ft Cobb Res Dam
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.200, -98.480

Tornado, Jackson

When
May 9, 5:21 PM CST
Where
Jackson County, 9 mi SSW of Altus
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
34.520, -99.391

A resident photographed a brief landspout tornado in Jackson County to the south-southwest of Altus. No damage was reported.

Hail, Jackson

When
May 9, 5:47 PM CST
Where
Jackson County, 3.58 mi NE of Hess
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.500, -99.230

Accompanied by heavy rain.

Hail, Jackson

When
May 9, 5:47 PM CST
Where
Jackson County, 2.82 mi NNE of Hess
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.500, -99.260

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465038, 439606, 439607, 465039, 439609, 439610.